Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 27, NWS Memphis, TN

March 1, 2017Lake County, Obion County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Mar 1, 2017, 4:36 AM CST for Lake County, Obion County, Tennessee. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 4:36 AM CST (10:36 UTC)
Expired
Mar 1, 2017, 5:15 AM CST
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Lake County, TN, Obion County, TN

The radar

The Paducah radar (KPAH), 92 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 4:45 AM CSTTSTM WND DMGRidgely, TNSEVERAL LARGE TREE LIMBS DOWN. NICKEL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 8:29 PM CSTTornado WatchSPC12 hr
Mar 1, 3:03 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 411 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

977 
WUUS54 KMEG 011036
SVRMEG
TNC095-131-011115-
/O.NEW.KMEG.SV.W.0027.170301T1036Z-170301T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
436 AM CST WED MAR 1 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Obion County in western Tennessee...
  Lake County in western Tennessee...

* Until 515 AM CST

* At 435 AM CST, severe thunderstorms were located along a line
  extending from New Madrid to near Caruthersville, moving east at 70
  mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Union City, Fulton, Reelfoot Lake State Park, Tiptonville, South
  Fulton, Ridgely, Troy, Kenton, Obion, Clayton, Cloverdale,
  Cottonwood Grove, Hornbeak, Woodland Mills, Rives, Samburg, Cat
  Corner, Shaffner, Elbridge and Jacksonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a storm shelter or
small interior room.

For your protection move to an interior room on the lowest floor of a
building.

These storms are producing destructive winds. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows! 
&&

A tornado watch remains in effect until 800 AM CST for southeastern
Missouri...and western and west Tennessee.

LAT...LON 3650 8883 3641 8882 3639 8889 3641 8895
      3621 8896 3621 8948 3619 8949 3618 8962
      3624 8961 3625 8953 3631 8961 3634 8961
      3634 8954 3636 8951 3650 8954 3650 8949
      3647 8949 3646 8946 3650 8942 3651 8931
TIME...MOT...LOC 1035Z 278DEG 60KT 3658 8953 3618 8959 

HAIL...<.75IN
WIND...70MPH
 
$$
2 follow-up statements
112 
WWUS54 KMEG 011100
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
500 AM CST WED MAR 1 2017

TNC095-011110-
/O.CAN.KMEG.SV.W.0027.000000T0000Z-170301T1115Z/
Lake TN-
500 AM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR LAKE COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 800 AM CST for western and
west Tennessee.

LAT...LON 3650 8883 3641 8882 3641 8884 3639 8888
      3641 8895 3621 8896 3622 8949 3623 8945
      3626 8943 3632 8940 3635 8941 3640 8936
      3644 8937 3648 8934 3650 8934
TIME...MOT...LOC 1100Z 270DEG 60KT 3652 8904 3612 8910 

$$

TNC131-011115-
/O.CON.KMEG.SV.W.0027.000000T0000Z-170301T1115Z/
Obion TN-
500 AM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CST
FOR OBION COUNTY...

At 500 AM CST, severe thunderstorms were located along a line
extending from Cayce to 6 miles west of Rutherford, moving east at 70
mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Union City, Fulton, South Fulton, Troy, Kenton, Obion, Clayton,
Cloverdale, Hornbeak, Woodland Mills, Rives, Samburg, Mason Hall,
Glass, Mc Connell, Shaffner, Roneys Store, Elbridge, Mc Cutchen
Heights and Jacksonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a storm shelter or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 AM CST for western and
west Tennessee.

LAT...LON 3650 8883 3641 8882 3641 8884 3639 8888
      3641 8895 3621 8896 3622 8949 3623 8945
      3626 8943 3632 8940 3635 8941 3640 8936
      3644 8937 3648 8934 3650 8934
TIME...MOT...LOC 1100Z 270DEG 60KT 3652 8904 3612 8910 

HAIL...<.75IN
WIND...70MPH
 
$$
997 
WWUS54 KMEG 011114
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
514 AM CST WED MAR 1 2017

TNC131-011124-
/O.EXP.KMEG.SV.W.0027.000000T0000Z-170301T1115Z/
Obion TN-
514 AM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR OBION COUNTY WILL EXPIRE AT
515 AM CST...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

A tornado watch remains in effect until 800 AM CST for western and
west Tennessee.

LAT...LON 3650 8883 3641 8882 3641 8884 3639 8888
      3641 8895 3621 8896 3622 8949 3623 8945
      3626 8943 3632 8940 3635 8941 3640 8936
      3644 8937 3648 8934 3650 8934
TIME...MOT...LOC 1114Z 278DEG 60KT 3649 8876 3609 8883 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 2:41 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 1, 2:41 AM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
241 AM CST Wed Mar 1 2017

.DISCUSSION...

Skies are cloudy across the forecast area early this morning with
temperatures ranging from the upper 60s to lower 70s. A cold front
currently extends from northeast Illinois through northwest
Arkansas and into central Texas. Some areas of thunderstorms have
developed ahead of the front with some thunderstorms currently
over north central into western Arkansas. Some of these
thunderstorms have been severe and a new Tornado Watch which
should cover most of the forecast area should be issued before 4
AM. As the cold front moves east today thunderstorms will move
through the forecast area. Damaging winds and large hail will be
the main threats but tornadoes are also possible. Most of the
thunderstorms should be out of the forecast area by this
afternoon. Temperatures will remain on the warm side today with
highs from the upper 60s to mid 70s.

The cold front will be east of the region tonight with high
pressure moving into the central plains. Cooler and drier air will
move into region with lows Thursday morning in the mid to upper
30s. Thursday will be a sunny day as the surface high settles into
Oklahoma. Temperatures will be close to normal levels with highs
in the upper 50s to lower 60s. The surface high will be close to
the forecast area Thursday night which will allow temperatures to
drop a little lower than tonight. Lows Friday morning will be in
the low to mid 30s. Friday will be the coolest day of the forecast
period as the high remains just west of the area. Highs on Friday
will be in the low to mid 50s.

By Friday night, the surface high will be east of the region which
will allow winds to shift to the south. This will bring milder air
back into the region so temperatures will not be as chilly
Saturday morning. The warming trend will continue for much of the
weekend as temperatures return to above normal levels. Moisture
will start to return to southern sections of the forecast area by
Sunday with some isolated showers possible.

The chance of rain will increase some on Sunday night as another
cold front will move into the plains. This cold front will move
quickly into Arkansas by Monday morning and through the forecast
area Monday night. This will mean showers and thunderstorms are
expected to develop ahead of the front and move through the region
both Monday and Monday night. The cold front should be just south
of the forecast area on Tuesday with some additional thunderstorms
possible. Temperatures should remain above normal for Monday and
Tuesday.

ARS

&&

.AVIATION... 06z TAFs

VFR weather outside of convection...with model guidance indicating
a slower passage of the approaching cold front. Adjusted timing
accordingly. Gusty south to southwest winds will continue
overnight...then veering west and northwest after passage. Winds
will diminish significantly by sunset. Low level wind shear
potential through the first 6-8 hours of the period. Worst cigs
expected at TUP. Expect stronger wind gusts in convection.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 1, 3:14 AM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
314 AM CST Wed Mar 1 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
314 AM CST Wed Mar 1 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is an enhanced risk for severe thunderstorms this morning
across all of west Tennessee and for much of north Mississippi. A
slight risk for severe thunderstorms will exist for the remainder
of the Mid-South. The primary severe weather threats will include
damaging winds and large hail although a few tornadoes are
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

North Mississippi and west Tennessee will likely experience
elevated levels of wild fire danger Thursday and Friday, due to
low relative humidity levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this morning.

In the hours before

Local storm report, Mar 1, 3:41 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
341 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     TSTM WND GST     WALNUT RIDGE            36.07N 90.96W
03/01/2017  M76 MPH          LAWRENCE           AR   AWOS

            WIND GUST REPORTED AT WALNUT RIDGE AIRPORT.

&&

ARS
Local storm report, Mar 1, 3:59 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
359 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     TSTM WND GST     JONESBORO               35.82N 90.69W
03/01/2017  M68 MPH          CRAIGHEAD          AR   ASOS

            WIND GUSTS AT JONESBORO AIRPORT

&&

ARS
Local storm report, Mar 1, 4:11 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
411 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND GST     2 N WEINER              35.65N 90.90W
03/01/2017  M59 MPH          POINSETT           AR   PUBLIC

            MEASURED ON A WEATHER STATION

&&

ARS
Local storm report, Mar 1, 4:12 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
412 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND DMG     IMBODEN                 36.20N 91.18W
03/01/2017                   LAWRENCE           AR   PUBLIC

            A U-HAUL TRAILER WAS BLOWN DOWN

&&

ARS
Local storm report, Mar 1, 4:32 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
432 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     NON-TSTM WND DMG 4 NW BAY                35.78N 90.60W
03/01/2017                   CRAIGHEAD          AR   BROADCAST MEDIA

            TWO 18 WHEELERS WERE BLOWN OVER...ONE IN EACH LANE ON
            INTERSTATE 555 BETWEEN JONESBORO AND BAY.

&&

JOHNSON
Local storm report, Mar 1, 4:36 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
436 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     TSTM WND GST     MALDEN                  36.60N 89.99W
03/01/2017  M61 MPH          DUNKLIN            MO   AWOS

&&

JOHNSON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 10:17 PM CSTSevere Thunderstorm WarningMEGObion, Weakley28 min
Feb 28, 10:22 PM CSTTornado WarningMEGObion, Weakley23 min
Mar 1, 4:24 AM CSTTornado WarningMEGDyer, Lauderdale, Tipton51 min
Mar 1, 4:41 AM CSTSevere Thunderstorm WarningMEGShelby34 min
Mar 1, 4:43 AM CSTTornado WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Tipton47 min
Mar 1, 5:07 AM CSTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Haywood, Madison, Weakley38 min
Mar 1, 5:24 AM CSTSevere Thunderstorm WarningMEGBenton, Carroll, Decatur, Henderson, Henry51 min
Mar 1, 6:42 AM CSTSpecial Weather StatementMEGFayette33 min
Mar 1, 6:53 AM CSTSevere Thunderstorm WarningMEGFayette, Hardeman34 min
Mar 1, 6:54 AM CSTSevere Thunderstorm WarningMEGShelby22 min
Mar 1, 7:11 AM CSTSevere Thunderstorm WarningMEGFayette, Haywood, Tipton14 min
Mar 1, 7:20 AM CSTSevere Thunderstorm WarningMEGChester, McNairy28 min
Mar 1, 8:47 AM CSTSpecial Weather StatementMEGFayette13 min
Mar 1, 9:21 AM CSTSpecial Weather StatementMEGHardin24 min
Mar 1, 10:10 AM CSTSevere Thunderstorm WarningMEGHardin35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.